Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 391, NWS Omaha, NE

November 12, 2005Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Nov 12, 2005, 2:34 PM CST for Shelby County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2005, 2:34 PM CST (20:34 UTC)
Expired
Nov 12, 2005, 3:00 PM CST
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Shelby County, IA

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 1:44 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:50 AM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Nov 12, 3:50 AM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
350 AM CST SAT NOV 12 2005

.DISCUSSION...
SEVERE POTENTIAL TODAY...WIND TONIGHT...THEN TEMPERATURES THROUGH
THE FORECAST...ARE THE MAIN FORECAST CONCERNS.

UPPER LOW WAS SPINNING INTO COLORADO THIS MORNING...INDUCING SURFACE
CYCLOGENESIS IN SOUTHWEST NEBRASKA AS OF 3 AM.  LATEST SURFACE
CHARTS SHOWED MID 50S DEW POINTS SURGING NORTH INTO SOUTH CENTRAL
NEBRASKA...AND A WARM FRONT STRETCHING EAST FROM SOUTHWEST NEBRASKA
LOW INTO NORTHWEST IOWA.  INCREASING ASCENT AND WARM ADVECTION AHEAD
OF UPPER LOW WAS TRIGGERING SCATTERED SHOWERS OVER MUCH OF THE
WESTERN CWA THIS MORNING.  EXPECT THESE TO CONTINUE...AND SPREAD
EAST THROUGH THE MORNING BEFORE MORE ACTIVE WEATHER BEGINS THIS
AFTERNOON.

MODELS HAVE COME INTO BETTER AGREEMENT THIS MORNING IN WINDING UP
SURFACE LOW AS IT TRACKS NORTHEAST THROUGH NORTHEAST NEBRASKA THIS
AFTERNOON.  CURRENT SHOWER ACTIVITY IS EXPECTED TO SHIFT EAST BY
THIS AFTERNOON AS PLUME OF MID LEVEL MOISTURE PROGRESSES NORTHEAST.
LOW LEVEL MOISTURE SHOULD HANG BACK ACROSS EASTERN NEBRASKA UNTIL
WIND SHIFT/COLD FRONT SURGES INTO THE REGION THIS AFTERNOON.
ABSENCE OF MID LEVEL CLOUDS IN DRY SLOT AHEAD OF UPPER LOW WILL
ALLOW TEMPS TO WARM INTO AT LEAST THE LOWER 70S JUST AHEAD OF
SURFACE BOUNDARY.  AND COMBINING MID TO UPPER 50S DEW POINTS WILL
YIELD A RIBBON OF CAPES APPROACHING 1000 J/KG IN EASTERN NEBRASKA
EARLY THIS AFTERNOON AND SPREADING INTO WESTERN IOWA BY MID
AFTERNOON.  STRONG FLOW AROUND WOUND UP SYSTEM WILL SUPPORT 50 TO 60
KT OF BULK SHEAR ACROSS MOST OF THE CWA...WITH THE HIGHER VALUES IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  ALL THESE SIGNS POINT TO A
PRETTY DECENT NOVEMBER SEVERE WEATHER THREAT...WITH ONLY QUESTION
BEING TIMING OF INITIATION AND THUS EXACT LOCATION.  BEST GUESS NOW
IS STORMS WILL FIRE JUST WEST OF THE MISSOURI RIVER SOMETIME BETWEEN
2 AND 3 PM WHEN CONVECTIVE TEMPERATURE OF 70 DEGREES IS REACHED.
STORMS SHOULD RACE TO THE NORTHEAST OVER 40 MPH...AND SHOULD BE EAST
OF THE CWA BY EARLY EVENING AS COLD FRONT SWEEPS INTO CENTRAL IOWA.

SOME LINGERING SHOWERS ARE POSSIBLE OVER THE NORTHERN AND EASTERN
CWA DURING THE EVENING.  WINDS WILL ALSO KICK UP BEHIND THIS
SYSTEM...AND HAVE POSTED A WIND ADVISORY FOR THE NORTHERN CWA.
STRONG COLD ADVECTION AND NEARLY UNIDIRECTIONAL FLOW SHOULD ALLOW
50KT 850 WINDS TO TRANSLATE TO SUSTAINED WINDS OF 30 TO 40 MPH PAST
MIDNIGHT IN THE NORTH.

MORE SUNSHINE EXPECTED SUNDAY WITH GRADUALLY DECREASING WINDS.
HIGHS SHOULD REBOUND TO NEAR NORMAL TEMPS IN THE MID 50S.  A SERIES
OF CLIPPER SYSTEMS WILL AFFECT MID AMERICA THROUGH THE REST OF THE
WEEK.  THE FIRST OF THESE WILL ENTER THE AREA MONDAY...WITH WARM
ADVECTION AHEAD OF IT LENDING TO STEADY OR RISING TEMPERATURES
MONDAY MORNING.  COULD SEE A FEW SHOWERS IN THIS REGIME MONDAY
BEFORE ASSOCIATED COLD FRONT DRIVES THROUGH THE AREA BY AFTERNOON OR
EARLY EVENING.  850 TEMPS DROP BELOW ZERO IN NORTHEAST NEBRASKA
MONDAY EVENING...SO CAN NOT RULE OUT SOME FLURRIES THERE IN THE
EVENING.  MUCH COLDER TEMPERATURES ON TUESDAY AS STRONG COLD
ADVECTION ENSUES.  GFS IS SHOWING SPOKE OF VORTICITY ROTATING SOUTH
THROUGH THE CWA...AND PAINTING LIGHT SNOW ACROSS THE AREA.  WILL
KEEP MENTION OUT OF THE FORECAST NOW...WITH THE MAIN STORY LOOKING
LIKE TEMPERATURES STRUGGLING TO REACH 40 BY AFTERNOON.

ANOTHER CLIPPER SYSTEM WILL ROLL INTO THE GREAT LAKES ON THURSDAY.
A QUICK WARMUP WEDNESDAY AHEAD OF THIS SYSTEM BEFORE ANOTHER
REINFORCING SHOT OF COLD AIR ROLLS THROUGH ON THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY TONIGHT FOR NORTHEAST NEBRASKA...NORTH OF ALBION
     TO TEKAMAH LINE.
IA...WIND ADVISORY TONIGHT FOR MONONA COUNTY.
&&

DERGAN
Hazardous weather outlook, Nov 12, 11:54 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1154 AM CST SAT NOV 12 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1154 AM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THE
EVENING HOURS EAST OF A LINE FROM VERDIGRE TO NORFOLK TO LINCOLN TO
BEATRICE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
IN ADDITION...ALONG THE MISSOURI RIVER EAST INTO IOWA...ISOLATED
TORNADOES ARE POSSIBLE.

A VIGOROUS LOW PRESSURE SYSTEM OVER NORTHEAST NEBRASKA IS FORECAST
TO MOVE RAPIDLY NORTHEAST INTO SOUTHERN MINNESOTA BY 10 PM.  A
DRYLINE TRAILING SOUTH OF THE LOW WILL BE THE FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.  THUNDERSTORMS
WILL MOVE QUICKLY NORTHEASTWARD ACROSS THE REGION. AFTER THE
THUNDERSTORMS PASS...SKIES WILL RAPIDLY CLEAR.

STRONG NORTHWEST WINDS WILL BE PREVALENT ACROSS NORTHEAST NEBRASKA
TONIGHT.  A WIND ADVISORY HAS BEEN ISSUED FOR AREAS NORTH OF AN
ALBION TO ONAWA IOWA LINE...WHERE WINDS OF 30 TO 40 MPH ARE POSSIBLE
MUCH OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON FOR
MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA...GENERALLY EAST OF A
HARTINGTON TO LINCOLN TO BEATRICE LINE.

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:45 AM CSTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more23 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.